North Carolina, 2016

Hail and Damaging Wind in North Carolina, May 2, 2016

May 2, 2016 · NWS MHX · 2 events in 2 counties and zones

Scattered thunderstorms developed during the evening of May 2nd across eastern North Carolina in unstable air south of a cold front. A couple of the storms became strong to severe producing hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed during the evening of May 2nd across eastern North Carolina in unstable air south of a cold front. A couple of the storms became strong to severe producing hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 2, 2:34 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, May 2, 2:34 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
334 PM EDT MON MAY 2 2016

.SYNOPSIS...
A FRONT WILL REMAIN NORTH OF THE REGION THROUGH TONIGHT AS HIGH
PRESSURE CONTINUES OFFSHORE. THE FRONT WILL GRADUALLY DROP
SOUTHEAST INTO THE AREA LATE TUESDAY INTO TUESDAY NIGHT THEN
SLOWLY SLIDE OFFSHORE WEDNESDAY. LOW PRESSURE WILL DEVELOP ON THE
FRONT WEDNESDAY NIGHT THEN DRIFT SLOWLY NORTHEAST INTO FRIDAY. THE
LOW WILL MOVE NORTHEAST AWAY FROM THE REGION OVER THE WEEKEND AS
HIGH PRESSURE BUILDS SOUTH OF THE AREA. A WEAK COLD FRONT WILL
APPROACH FROM THE NORTH ON MONDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 230 PM MON...CONVECTION SLOW TO FIRE OVER REGION THIS
AFTERNOON DESPITE SURFACE BASED CAPE VALUES 2000 TO 3000 INLAND.
SEA BREEZE IS STARTING TO MOVE INLAND AND WITH SOME STORMS BEGINNING
TO DEVELOP TO THE W EVENTUALLY THINK WILL SEE A BIT BETTER CVRG
OF STORMS LATER THIS AFTN AND EVENING INLAND. ALONG THE COAST
LOWERED POPS TO SLIGHT CHC AS SEA BRZ MOVING INLAND SHLD LIMIT
THREAT THESE AREAS. GIVEN THE GOOD INSTAB A FEW STORMS THAT DO
DEVELOP HAVE POTENTIAL TO BECOME SVR WITH GUSTY WINDS AND HAIL.

OVERNIGHT THINK WILL SEE LIMITED COVERAGE THRU EVENING ONCE
ACTIVITY THAT DOES DEVELOP WEAKENS. LATE TONIGHT MOST ALL MODELS
SHOW AREA OF LIFT AND MOISTURE PUSHING INTO REGION FROM THE WEST
AHEAD OF SHORT WAVE AND SURFACE FRONT. ALTHOUGH HAVE LIMITED
CONFIDENCE GIVEN POOR MODEL PERFORMANCE IN QPF PAST FEW DAYS WILL
CONT WITH LIKELY POPS INLAND TO CHC LATE. WILL REMAIN MILD WITH
SSW WINDS AHEAD OF FRONT...LOWS MAINLY MID/UPR 60S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
AS OF 230 PM MON...WITH COLD FRONT GRAD APPROACHING FROM THE W
AND SHORTWAVES CROSSING IN SW FLOW ALOFT EXPECT GOOD CVRG OF SHRA
AND TSRA. IF GET SOME BREAKS IN CLOUDS AND MODERATE INSTAB TO
DEVELOP COULD AGAIN SEE THREAT FOR A FEW STRONG/SVR STORMS AS
SHEAR WILL BE A BIT STRONGER OVER THE AREA. WL MAINTAIN LIKELY
POPS ALL DAY WITH HIGHS AROUND 80 INLAND TO MID 70S BEACHES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
AS OF 330 PM MONDAY...AN ACTIVE WEATHER PATTERN EXPECTED THROUGH
MOST OF THE EXTENDED PERIOD. MEDIUM RANGE MODELS REMAIN IN BETTER
AGREEMENT THIS CYCLE IN PLACEMENT OF UPPER LEVEL LOW LATER IN THE
WEEK.

TUESDAY NIGHT THROUGH WEDNESDAY...SLOW-MOVING COLD FRONT WILL
WORK ITS WAY SLOWLY ACROSS THE REGION TUESDAY NIGHT...WITH DEEP
MOIST FLOW AHEAD OF FRONT TUESDAY EVENING. HAVE CONTINUED POPS IN
THE LIKELY CATEGORY INTO TUESDAY EVENING. A STRONG MID- LEVEL
SHORTWAVE WILL THEN ROTATE OVER THE REGION ON WEDNESDAY. POPS WILL
BE LOWER...BUT SCATTERED SHOWERS AND A POSSIBLE STRONG
THUNDERSTORM ARE POSSIBLE...ESPECIALLY NORTHERN SECTIONS.
TEMPERATURES WILL BE COOLER STILL...WITH HIGHS LOW/MID 70S.

WEDNESDAY NIGHT THROUGH MONDAY...ECMWF AND GFS ARE IN REASONABLE
AGREEMENT FOR THE LATTER HALF OF THE WEEK INTO THE WEEKEND. UPPER
LOW CLOSES OFF OVER THE OHIO VALLEY AND DRIVES SOUTH ACROSS THE
CAROLINAS THURSDAY INTO THURSDAY NIGHT AND BEGINS TO LIFT TO THE
NE ON FRIDAY. STEEP LAPSE RATES WILL LEAD TO INSTABILITY SHOWERS
ACROSS THE REGION. TROFFING CONTINUES OVER THE AREA FRIDAY NIGHT
BUT THAT WILL PUSH OFF THE COAST ON SATURDAY. KEPT CHANCE POPS
ACROSS THE AREA INTO FRIDAY THEN LOWERING TO SLIGHT CHANCE FRIDAY
NIGHT INTO SATURDAY MAINLY ACROSS THE NE COAST. TEMPERATURES WILL
BE A BIT BELOW NORMAL FOR THE PERIOD...PARTICULARLY FRIDAY WHICH
WILL FEATURE HIGH TEMPERATURES IN THE MID/UPPER 60S OVER A LOT OF
THE REGION. THE ATMOSPHERE DRIES OUT SATURDAY NIGHT AND SUNDAY AS
THE TROUGH AXIS FINALLY MOVES OFFSHORE AND TEMPERATURES WILL
SLOWLY RETURN TO NORMAL SUNDAY. BY MONDAY A BACKDOOR FRONT WILL
APPROACH THE AREA. BUT KEPT MINIMAL POPS IN FCST WITH MOISTURE
LIMITED.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TUE/...
AS OF 1220 PM MON...CIGS CONT TO GRAD RISE AND EXPECT LINGERING
MVFR CONDITIONS TO BECOME VFR NEXT HOUR OR SO. EXPECT PREDOMINATE
VFR THRU THE EVENING WITH SOME SUB VFR POSS IN SCT CONVECTION.
WHAT STORMS DO FORM THIS AFTN/EVENING WILL HAVE POTENTIAL FOR
GUSTY WINDS. LATE TONIGHT AND INTO TUE MDLS SHOW BETTER FORCING
AND PRECIP CVRG AND THINK WILL SEE OCNL MVFR CONDITIONS DEVELOP
WITH BRIEF IFR POSS. SSW WIND WILL GUSTS 15-20KT THIS AFTERNOON
AND AGAIN TUE AFTN AHEAD OF COLD FRONT.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 330 PM MONDAY...WITH AN ACTIVE PATTERN THROUGH LATE
WEEK...EXPECT PERIODS OF SUBPAR FLYING CONDITIONS. WIDESPREAD
SHOWERS AND EMBEDDED THUNDERSTORMS INTO TUESDAY NIGHT WILL LEAD TO
LENGTHY PERIODS OF MVFR/IFR CEILINGS AND VSBYS. CONDITIONS IMPROVE
WEDNESDAY...BUT DESPITE LESS PRECIPITATION COVERAGE...SOME STRONG
THUNDERSTORMS WILL STILL BE POSSIBLE. BY THURSDAY INTO FRIDAY...WE
TRANSITION INTO A MORE SHOWERY PATTERN WITH LESS CONVECTION AS AN
UPPER LOW DROPS SOUTH FROM THE OHIO VALLEY ACROSS THE CAROLINAS.
GENERALLY VFR CONDITIONS WITH BRIEF PERIODS OF MVFR ARE POSSIBLE
THURSDAY AND FRIDAY. AS IS TYPICAL THIS TIME OF YEAR...AREAS THE
RECEIVE PRECIPITATION MAY SEE ENHANCED STRATUS AND FOG IN THE
EARLY MORNING HOURS. BY SATURDAY AS THE UPPER TROF TRANSITIONS OFF
THE COAST CONDITIONS WILL IMPROVE WITH MOSTLY VFR CONDITIONS
EXCEPT POSSIBLY ON THE COAST EARLY.

&&

.MARINE...
SHORT TERM /THROUGH TUE/...
AS OF 230 PM MON...SSW WINDS WILL INCREASE TO 15 TO 25 KTS
TONIGHT INTO TUE AHEAD OF SLOWLY APPROACHING COLD FRONT. AS WINDS
INCREASE TONIGHT SEAS OVER CNTRL AND SRN WTRS WILL BUILD TO
AROUND 6 FEET OUTER PORTIONS AND CONT IN THAT RANGE THRU THE DAY
TUE. WL CONT SCA S OF OREGON INLET LATE TONIGHT THRU LATE TUE
NIGHT. SEAS OVER NRN WTRS WILL BE MAINLY IN THE 3 TO 5 FOOT
RANGE.

LONG TERM /TUESDAY NIGHT THROUGH SAT/...
AS OF 330 PM MONDAY...GUSTY SW WINDS AHEAD OF A SLOW-MOVING COLD
FRONT WILL LEAD TO ROUGH SEAS AND A SMALL CRAFT ADVISORY WILL RUN
INTO TUESDAY NIGHT FOR MOST OF THE COASTAL WATERS SOUTH OF OREGON
INLET...AS SOME 6 FOOT SEAS WILL BE POSSIBLE. ONCE THE FRONT MOVES
OFFSHORE...WESTERLY WINDS ARE EXPECTED FROM THURSDAY INTO FRIDAY
BECOMING MORE NW ON SATURDAY. SPEEDS WILL GENERALLY BE AT 15 KNOTS
OR LESS WITH SEAS 3-5 FEET.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 AM TUESDAY TO 2 AM EDT WEDNESDAY
     FOR AMZ152-154.
     SMALL CRAFT ADVISORY FROM 3 AM TUESDAY TO 2 AM EDT WEDNESDAY
     FOR AMZ156-158.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...RSB
AVIATION...RSB/RF
MARINE...RSB/RF
Hazardous weather outlook, May 2, 2:37 AM EST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 AM EDT MON MAY 2 2016

NCZ029-044>047-079>081-090>095-098-103-104-030800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
337 AM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CAROLINA AND EASTERN
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH GUSTY WINDS AND
HAIL WILL BE POSSIBLE THIS AFTERNOON AND EVENING, MAINLY ALONG AND
WEST OF HIGHWAY 17.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH GUSTY WINDS AND
HAIL WILL BE POSSIBLE TUESDAY AND WEDNESDAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 2, 3:30 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 PM EDT MON MAY 2 2016

NCZ090-022100-
DUPLIN-
430 PM EDT MON MAY 2 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DUPLIN
COUNTY...

AT 429 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER PENDERLEA...OR
NEAR WALLACE...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
WALLACE...ROSE HILL...HARRELLS...MAGNOLIA...GREENEVERS AND TEACHEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3492 7814 3487 7769 3472 7770 3472 7796
      3471 7798 3473 7802 3473 7803 3472 7811
      3471 7813 3472 7815 3474 7820
TIME...MOT...LOC 2029Z 211DEG 23KT 3469 7804

AUSTIN
Special weather statement, May 2, 4:04 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
504 PM EDT MON MAY 2 2016

NCZ044-080-092-093-022145-
JONES-BEAUFORT-PITT-CRAVEN-
504 PM EDT MON MAY 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BEAUFORT...
NORTHWESTERN CRAVEN...NORTH CENTRAL JONES AND SOUTHEASTERN PITT
COUNTIES...

AT 503 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR GOOSE CREEK STATE PARK TO 6 MILES
EAST OF VANCEBORO TO 12 MILES NORTHWEST OF RIVER BEND. MOVEMENT WAS
NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WASHINGTON...RIVER ROAD...VANCEBORO...GOOSE CREEK STATE PARK...BAYVIEW
FERRY TERMINAL...COVE CITY AND PANTEGO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3560 7660 3539 7675 3519 7709 3509 7741
      3535 7732 3569 7675
TIME...MOT...LOC 2103Z 210DEG 15KT 3550 7682 3529 7705 3516 7734

10
Special weather statement, May 2, 4:06 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
506 PM EDT MON MAY 2 2016

NCZ090-098-022130-
ONSLOW-DUPLIN-
506 PM EDT MON MAY 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUPLIN AND NORTHWESTERN
ONSLOW COUNTIES...

AT 506 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES WEST OF HARRELLS TO NEAR ALBERT J
ELLIS AIRPORT. MOVEMENT WAS NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
WALLACE...WARSAW...ROSE HILL...BEULAVILLE...KENANSVILLE...HARRELLS...
RICHLANDS SOUTH...MAGNOLIA...GREENEVERS AND TEACHEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3490 7815 3500 7815 3499 7774 3475 7758
      3472 7779 3472 7794 3471 7798 3473 7802
      3473 7803 3472 7811 3471 7813 3474 7820
TIME...MOT...LOC 2106Z 226DEG 21KT 3469 7834 3483 7771

AUSTIN
Special weather statement, May 2, 4:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
511 PM EDT MON MAY 2 2016

NCZ079-091-022200-
GREENE-LENOIR-
511 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LENOIR AND GREENE
COUNTIES...

AT 510 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LA GRANGE...
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KINSTON...LA GRANGE...SNOW HILL AND HOOKERTON.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3562 7767 3539 7746 3530 7777 3534 7783
      3536 7782 3537 7780 3539 7780 3541 7781
      3543 7783 3546 7783
TIME...MOT...LOC 2110Z 229DEG 23KT 3538 7774

13

The radar

The Raleigh/Durham radar (KRAX), 72 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Greene

When
May 2, 4:30 PM EST
Where
Greene County, Jason
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.380, -77.780

Nickle size hail reported in Jason.

Thunderstorm Wind, Beaufort

When
May 2, 5:01 PM EST
Where
Beaufort County, 0.22 mi NE of Hunters Bridge
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.522, -76.817

Strong winds blew down trees and large limbs producing scattered power outages. Most of the downed power lines were located east of Washington and north of Bath.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623542, 623543.